Heavy Rain, Pipestone
- When
- June 14, 5:00 AM CST to 11:00 PM CST
- Where
- Pipestone County, 3.06 mi ENE of Hatfield
- Reported by
- Public
- Coordinates
- 43.980, -96.140
Rainfall since daybreak was measured at 5.62 inches.
Thunderstorms produced heavy rain, flash flooding, and longer term areal flooding over the southwestern corner of Minnesota from the late evening of June 14th into the daytime hours of June 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced heavy rain, flash flooding, and longer term areal flooding over the southwestern corner of Minnesota from the late evening of June 14th into the daytime hours of June 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 4:04 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 504 AM CDT SAT JUN 14 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 503 AM CDT SAT JUN 14 2014 ACTIVE DAY EXPECTED TODAY...BEGINNING WITH ONGOING ELEVATED CONVECTION WHICH IS CURRENTLY DEVELOPING ACROSS THE CWA. DISCUSSION WILL BE SOMEWHAT ABBREVIATED DUE TO THIS DEVELOPMENT. THIS ACTIVITY LARGELY EXPECTED TO SHIFT EASTWARD THROUGH THE EARLY TO MID MORNING HOURS...AND LOCATION/EXACT TIMING OF REDEVELOPMENT THIS AFTERNOON WILL PARTIALLY DEPEND ON LOCATION OF ANY BOUNDARIES WHICH THESE STORMS LEAVE IN THEIR WAKE. FOR NOW WENT WITH A GENERAL CONSENSUS OF HIGH-RES MODELS WHICH KEEPS MUCH OF THE AREA RELATIVELY COOL AND STABLE NORTH OF THE MISSOURI RIVER VALLEY THROUGH THE EARLY TO MID AFTERNOON. AFTER MORNING ACTIVITY SHIFTS EAST/WEAKENS...SHOULD SEE MINIMAL REDEVELOPMENT UNTIL AFTER 4 OR 5 PM. ONCE STORMS DO BEGIN TO REDEVELOP...STRONG INSTABILITY AND DEEP LAYER SHEAR IN WARM SECTOR SHOULD ALLOW FOR ISOLATED SUPER CELLS. CANNOT ARGUE WITH SPC KEEPING MODERATE RISK IN FAR SOUTHERN CWA GIVEN POTENTIAL FOR THIS MORNINGS CONVECTION KEEPING THE WARM FRONT FROM LIFTING NORTHWARD TOO QUICKLY THIS AFTERNOON. ISOLATED LATE AFTERNOON/EARLY EVENING STORMS EXPECTED TO EXPAND IN COVERAGE THROUGH THE EVENING AS STRONG MID-UPPER LEVEL WAVE LIFTS NORTHEAST OUT OF THE CENTRAL PLAINS. DEEPENING MOISTURE PROFILES WILL BRING A THREAT OF AT LEAST LOCALLY HEAVY RAIN...AND ISOLATED URBAN OR SMALL STREAM FLOODING CANNOT BE RULED OUT WITH THE STORMS TONIGHT...BUT WITH 3 HOUR FLASH FLOOD GUIDANCE ON THE ORDER OF 2-3 INCHES ACROSS THE AREA...CONFIDENCE IN BROADER FLASH FLOOD THREAT IS LOW AND HAVE OPTED TO NOT ISSUE ANY FLASH FLOOD WATCH AT THIS TIME. HOWEVER WILL MENTION POTENTIAL FOR ISOLATED/URBAN FLOODING IN HWO. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 503 AM CDT SAT JUN 14 2014 SHORTENED FORECAST DISCUSSION TODAY DUE TO ONGOING WEATHER. COULD BE A FEW LINGERING STORMS IN THE EAST EARLY ON SUNDAY...OTHERWISE EXPECT A MIXY AND BREEZY DAY ON SUNDAY WITH NORTHWEST FLOW PREVAILING MUCH OF THE DAY. GRADIENT SLACKENS SOME ACROSS CENTRAL SOUTH DAKOTA THROUGH THE AFTERNOON HOURS. ON MONDAY...INTERESTING SET UP WITH UPPER LEVEL LOW TO THE WEST AND SOUTHWEST FLOW ALOFT WITH THE POTENTIAL FOR A FEW SUBTLE SHORT WAVES APPROACHING FROM THE SOUTHWEST. APPEARS THERE MAY BE A WEAK WARM FRONT LIFTING NORTH THROUGH THE FORECAST AREA...WHICH MIGHT HELP SERVE TO FOCUS CONVECTION ACROSS NORTHERN HALF OF THE FORECAST AREA. MODELS DIFFER ON HOW STRONG CAPPING INVERSION IS...BUT DESPITE THIS DISAGREEMENT MODELS GO CONVECTIVE BY LATE AFTERNOON. MODEL SOUNDING SUGGEST NOT MUCH IN THE WAY OF DIRECTIONAL SHEAR IN THE LOWEST 10K FEET...WITH STRONGER VEERING AND SPEED SHEAR ALOFT. 0-6 KM SHEAR IS NEAR 50 M/S...CERTAINLY STRONG ENOUGH FOR SUPERCELLS. HAVE INCREASED POPS OVER GUIDANCE FOR THE AFTERNOON AND EVENING HOURS. ALSO AGREE WITH SPC SLIGHT RISK ACROSS THE AREA. ALL MODELS INDICATE STRONGER SURGE OF WARMER AIR PIVOTING INTO THE AREA ON TUESDAY...AND HAVE WARMED FORECAST HIGHS SLIGHTLY OVER GUIDANCE. POTENTIAL FOR STORMS OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING AS LOW LEVEL JET DEVELOPS ACROSS THE CENTRAL PLAINS AND FORECAST AREA IS ON THE NOSE OF THE JET LEADING TO A FAIR AMOUNT OF CONVERGENCE. COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. UPPER LEVEL LOW IS A RELATIVELY SLOW MOVER...SO KEPT CHANCE POPS IN THE FORECAST THROUGH FRIDAY WITH POTENTIALLY DRIER CONDITIONS DEVELOPING NEXT WEEKEND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1050 PM CDT FRI JUN 13 2014 CONTINUED FOCUS IS ON CONVECTION CHANCES THROUGH THE PERIOD. THROUGH 18Z SATURDAY...EXPECT COMPLEX OF STORMS TO MOVE FROM WRN SD ENE INT ERN SD AND WRN MN. WITH THIS EXPECTED MOTION... THUNDERSTORMS WOULD AFFECT SIOUX FALLS AND HURON AND TAFS INCLUDE A PERIOD OF STORMS IN BOTH PLACES. FOLLOWING ANY STORMS...EXPECT STRATUS TO DEVELOP IN A LARGE PORTION OF SOUTHEAST SD AND INTO SW MN. SO INCLUDED MVFR CIGS FOR MUCH OF THE MORNING IN BOTH KHON AND KFSD WITH STRATUS SLOWLY LIFTING AND BREAKING UP DURING THE AFTERNOON LEAVING VFR CONDITIONS AFTER 19Z. FOR KSUX...BOTH THE CONVECTION AND STRATUS ARE EXPECTED TO REMAIN NORTH WITH WINDS REMAINING FAIRLY STRONG TOMORROW. A COLD FRONT WILL APPROACH DURING THE LATE AFTERNOON AND EVENING. HAVE ADDED THUNDERSTORMS TO ALL SIGHTS...CENTERED ON 00Z IN KHON, 01Z AT KFSD AND 03Z AT KSUX. HAVE MVFR CONDITIONS WITH THESE STORMS ALTHOUGH IF CORE OF STORM GOES THROUGH ANY AREA...IFR CONDITIONS ARE POSSIBLE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM... AVIATION...SCHUMACHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 546 AM CDT SAT JUN 14 2014 IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-151100- SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-YANKTON-UNION- 546 AM CDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED MORNING THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON AND EVENING. THE INITIAL THREATS FROM ISOLATED SEVERE STORMS IN THE LATE AFTERNOON WILL BE HAIL TO THE SIZE OF TENNIS BALLS...WIND GUSTS TO 70 MPH AND ISOLATED TORNADOES. AS THE EVENING PROGRESSES...THE STORMS MAY DEVELOP INTO A LINE. IF THIS OCCURS...THE PRIMARY THREAT WILL TRANSITION TO WIND GUSTS UP TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. THE THREAT OF SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT. HOWEVER... LOCALLY HEAVY RAIN WILL REMAIN A POSSIBILITY AS STORMS SLOWLY MOVE OUT OF THE AREA THROUGH THE EARLY MORNING HOURS SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND MONDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056- 060>062-065>068-151100- LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-BON HOMME- 546 AM CDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MORNING THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS AS THEY GRADUALLY MOVE EAST OF THE AREA. STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON AND EVENING. THE PRIMARY THREATS IN THE LATE AFTERNOON AND EVENING WILL BE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. THE THREAT OF SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT. HOWEVER... LOCALLY HEAVY RAIN WILL REMAIN A POSSIBILITY AS STORMS SLOWLY MOVE OUT OF THE AREA THROUGH THE EARLY MORNING HOURS SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND MONDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM. SDZ038-039-050-052>054-057>059-063-064-151100- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-CHARLES MIX-DOUGLAS- 546 AM CDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS WILL BE POSSIBLE IN THE LATE AFTERNOON AND EARLY EVENING. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD BE THE PRIMARY SEVERE WEATHER THREATS DURING THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND MONDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM HAIL MITCHELL 43.73N 98.03W
06/14/2014 E0.75 INCH DAVISON SD TRAINED SPOTTER
&&
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 AM CDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM HAIL MITCHELL 43.73N 98.03W
06/14/2014 E0.88 INCH DAVISON SD BROADCAST MEDIA
&&
JHThe Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 11:02 UTC.
4 flood, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Rainfall since daybreak was measured at 5.62 inches.
Heavy rain caused flash flooding of Interstate 90 by Beaver Creek and of several county roads.
In the midst of very heavy rain, estimated as much as 7 inches, a dam partially gave way on Blue Mounds Creek at Blue Mounds Lake in Blue Mounds State Park. The dam break drained the lake and flooded roads downstream to the Rock River.
Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding was over a longer time than the more localized flash flooding that preceded it, and lasted well into the daytime hours after the rain subsided.
Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding lasted well into the daytime hours after the rain subsided.
Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding lasted well into the daytime hours after the rain subsided.
Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding lasted well into the daytime hours after the rain subsided.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520021, 520020, 523805, 520024, 520027, 520033, 520035.